New York, 2005

Lightning Strike in New York, July 8, 2005

July 8, 2005 · NWS BUF · 1 event in 1 county or zone

Lightning struck a home in Livonia and traveled through the wiring in the house. The siding on the house was scorched and most of the electrical appliances were burned out.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
1
Property damage
$10,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BUF wrote it up.

Lightning struck a home in Livonia and traveled through the wiring in the house. The siding on the house was scorched and most of the electrical appliances were burned out. The homeowner was removing clothes from a dryer when the strike occurred. She was thrown to the floor. She was taken to a local hospital for treatment.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Buffalo, NY wrote its last area forecast discussion before the first event at Jul 8, 9:00 AM EST, 1 hour 30 minutes earlier.

Area forecast discussion, Jul 8, 9:00 AM EST, 1 hour 30 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE BUFFALO NY
1000 AM EDT FRI JUL 8 2005

.UPDATE...

THE REMAINS OF CINDY HAVE BEEN HANDLED VERY WELL BY THE 00Z GFS
RUN...WITH BOTH PCPN AND POSITION OF SFC LOW. MEANWHILE...THE
INCOMING 12Z NAM RUN IS EXPERIENCING A LOT OF PROBLEMS. TO PUT IT
MILDLY...THE INITIALIZATION OF THE MODEL WAS POOR AS THE SFC LOW IS
OFF BY A GOOD 50 MILES AND THE PCPN HAS BEEN WAY OFF ACROSS THE WRN
SOUTHERN TIER OF OUR STATE.

CURRENT RADAR AND SAT LOOPS ARE TRENDING TOWARDS A DRIER FORECAST
OVER THE FAR WESTERN COUNTIES (IAG FRONTIER/CHAUT CO)...WHILE
SOMEWHAT WETTER CONDITIONS ARE FOUND ACROSS THE FINGER ALKES AND
INTERIOR WRN SOUTHERN TIER. WILL RAISE POPS TO CAT ACROSS THE LATTER
MENTIONED AREA...AS RAINFALL HAS BEEN STEADY THERE WITH AMOUNTS
EXCEEDING AN INCH.

H5 TEMPS OVER THE FAR WESTERN COUNTIES OF -14 TO -15 WILL KEEP
THINGS QUITE UNSTABLE...SO WILL REFRAIN FROM LOWERING POPS THERE.
WILL HAVE TO CONVEY A DRIER FORECAST WITHOUT LOWERING THE
OPPORTUNITY FOR RAINFALL.

RSH
&&

.SHORT TERM (TODAY THROUGH SUNDAY NIGHT)...

CURRENTLY...THE MAIN RAIN SHIELD FROM THE REMAINS OF CINDY
CONTINUES TO SPREAD NORTHEASTWARD ACROSS CENTRAL AND EASTERN
SECTIONS OF PA...WHICH IS IN VERY GOOD AGREEMENT WITH THE LATEST
MODEL GUIDANCE FROM BOTH THE GFS AND NAM. IN ADDITION TO THIS...
OTHER SCATTERED SHOWERS ARE NOW DEVELOPING ALONG THE NORTHWESTERN
FRINGE OF THE MAIN PCPN SHIELD...ALONG THE LAKE ERIE SHORE...AND
ACROSS ONEIDA COUNTY IN CENTRAL NY...AS CINDYS MOISTURE PLUME
BEGINS INTERACTING WITH THE MAIN UPPER LEVEL LOW FOUND ACROSS THE
CENTRAL GREAT LAKES.

WHILE WE CONTINUE TO EXPECT THAT THE MAIN PCPN SHIELD (AND ANY REAL
FLOODING THREAT) WILL PASS BY TO OUR SOUTHEAST TODAY IN
CONJUNCTION WITH THE BEST LOW-LEVEL JET DYNAMICS/LOW-LEVEL MOISTURE
CONVERGENCE/THE REMNANT SURFACE LOW TRACK...ENOUGH TROPICAL
MOISTURE/ENERGY SHOULD STILL GET DRAWN INTO THE CIRCULATION OF THE
UPPER LEVEL LOW TO ALLOW FOR A STRONG LIKELIHOOD OF RAIN FOR THE
ENTIRE AREA TODAY...ESPECIALLY FROM MID TO LATE MORNING ONWARD.
WELL CONTINUE TO COVER THIS WITH A MIX OF LIKELY AND CATEGORICAL
POPS...WITH THE HIGHEST VALUES FOUND ALONG THE SOUTHEASTERN
PERIPHERY OF THE FORECAST AREA...WHICH WILL COME UNDER THE INFLUENCE
OF THE LFQ OF A 70+ KT 300 MB JET STREAK WRAPPING UNDERNEATH THE
UPPER LEVEL CIRCULATION THIS AFTERNOON. THE MODELS ARE IN SOME
DISAGREEMENT AS TO THE EXTENT OF THE AMOUNT OF INSTABILITY THAT WILL
BE PRESENT TODAY...WITH LI VALUES/SB CAPES FROM THE NAM INDICATING
AT LEAST A DECENT CHANCE OF THUNDER...WHILE THE GFS IS MUCH LESS
INDICATIVE OF THIS. MY EXPECTATION IS THAT THE BEST CHANCES OF ANY
-TSRA WOULD BE ACROSS THE THE WESTERN ZONES (WHICH WILL BE ON THE
PERIPHERY OF THE PCPN AND WILL THUS HAVE THE GREATEST SHOT AT SEEING
SOME INSTABILITY)...BUT FOR NOW WILL LEAVE IN EVERYWHERE IN
DEFERENCE TO CONTINUITY.

FOR TONIGHT...EXPECT THAT ANY PCPN WILL BE PRIMARILY FOCUSED FROM
ROC AREA/FINGER LAKES EASTWARD TO THE NORTH COUNTRY...AS THE LFQ OF
THE AFOREMENTIONED UPPER LEVEL JET AND BEST DYNAMICS ASSOCIATED WITH
THE UPPER LEVEL LOW WILL BE FOCUSED ACROSS THAT PARTICULAR PART OF
THE FORECAST AREA. WILL THEREFORE MAINTAIN LIKELY TO CATEGORICAL
POPS FOR THESE AREAS OVERNIGHT...TAPERING OFF TO CHC/SCT LEVELS FOR
THE REST OF THE AREA.

SATURDAY AND SATURDAY NIGHT...THE BEST UL JET DYNAMICS WILL BE
PULLING EAST FROM CENTRAL NY STATE INTO NEW ENGLAND ALONG WITH THE
MAIN UPPER LOW CENTER. GFS AND NAM ARE AT ODDS ON THE SPEED AT WHICH
THIS PROCESS WILL OCCUR...WITH THE NAM OFFERING A MUCH SLOWER
EASTWARD WITHDRAWAL OF THE PCPN THAN THE GFS. FOR NOW...WILL LEAN
MORE HEAVILY TOWARD THE FASTER GFS (WHICH HAS BEEN PERFORMING BETTER
AS OF LATE)...AND GRADUALLY WIND DOWN ANY PCPN THREAT BY LATE SAT
AFTERNOON ACROSS THE FAR WEST...AND DURING SATURDAY EVENING ACROSS
THE FAR EASTERN SECTIONS. EXPECT THAT MOST OF THE PCPN DURING THIS
PERIOD WOULD BE MORE CONVECTIVE IN NATURE OWING TO THE PRESENCE OF
THE UPPER LOW...SO WILL CONTINUE TO CALL FOR -SHRA (ALONG WITH -TSRA
DURING THE DAYTIME HOURS SATURDAY).

DRIER AIR ASSOCIATED WITH SURFACE HIGH PRESSURE OVER THE CENTRAL
LAKES/OHIO VALLEY WILL BUILD IN BEHIND THE DEPARTING UPPER LOW LATER
SATURDAY NIGHT AND SUNDAY...ALLOWING FOR A RETURN TO MOSTLY
CLEAR/SUNNY AND DRY CONDITIONS FOR THE SECOND HALF OF THE
WEEKEND...ALONG WITH SEASONABLE TEMPS.

&&

.LONG TERM (MONDAY THROUGH THURSDAY)...

THE EXTENDED PERIOD HAS BEEN LEFT ALONE FOR NOW...THE PREVIOUS LONG
TERM DISCUSSION FOLLOWS...

HIGHLY AMPLIFIED AND UNUSUALLY STRONG BLOCKING PATTERN FOR THIS TIME
OF YEAR WILL DOMINATE THE NORTHEASTERN UNITED STATES.  A CLOSED LOW
WILL BE DROPPING SLOWLY THROUGH THE CANADIAN MARITIMES.  A STRONG
UPPER LEVEL HIGH WILL BUILD NORTH OF THE GREAT LAKES AND DRIFT
SLOWLY ACROSS JAMES BAY.  FINALLY AN UPPER LOW...THE APPARENT
REMNANTS OF DENNIS...COMPLETES THE OMEGA PATTERN AS IT DRIFTS ACROSS
THE LOWER MISSISSIPPI VALLEY.

AT THE SURFACE...HIGH PRESSURE IN EASTERN CANADA WILL RIDGE ACROSS
NEW YORK MONDAY AND TUESDAY PROVIDING DRY AND WARM WEATHER. READINGS
WILL BE WELL UP INTO THE 80S AND MAY TOP 90 IN A FEW SPOTS.  BY
WEDNESDAY WE INTRODUCE A CHANCE OF THUNDERSTORMS AS MOISTURE ADVECTS
NORTHWARD FROM THE GULF. THE 00Z GFS SHOWS THE BLOCKING PATTERN TO
CONTINUE BREAKING DOWN THURSDAY. A COLD FRONT WILL APPROACH THE AREA
AND TRIGGER MORE THUNDERSTORMS.

&&

.AVIATION...

MVFR CONDITIONS...BOTH CIG AND VSBY IN -RA AND BR...WILL PREVAIL
THROUGH 06Z. ALTHOUGH NOT SPECIFICALLY MENTIONED IN THE TAFS, SCT
TSTMS ARE ALSO EXPECTED THIS AFTN.

&&

.BUFFALO WATCHES/WARNINGS/ADVISORIES...
.NY...NONE.
.MARINE...NONE.

UPDATE...RSH
SHORT TERM...JJR
LONG TERM...SL
AVIATION...JML
Hazardous weather outlook, Jul 8, 3:15 AM EST, 7 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BUFFALO NY
415 AM EDT FRI JUL 8 2005

LEZ040-041-LOZ042>045-062>065-NYZ001>008-010>014-019>021-085-090814-
ALLEGANY-CATTARAUGUS-CHAUTAUQUA-GENESEE-JEFFERSON-LEWIS-LIVINGSTON-
MONROE-NIAGARA-NORTHERN CAYUGA-NORTHERN ERIE-ONTARIO-ORLEANS-OSWEGO-
SOUTHERN ERIE-WAYNE-WYOMING-
415 AM EDT FRI JUL 8 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND NORTH CENTRAL NEW
YORK.

.DAY ONE...

MOISTURE ASSOCIATED WITH A DEVELOPING UPPER LOW OVER THE EASTERN
GREAT LAKES AND THE REMNANTS OF CINDY WILL OVERSPREAD THE REGION
TODAY...RESULTING IN A GOOD LIKELIHOOD OF RAIN THROUGH TONIGHT.
HOWEVER...AREAL PRECIPITATION TOTALS ARE EXPECTED TO REMAIN AT A HALF
INCH TO AN INCH OR BELOW THROUGH THIS PERIOD...WHICH WILL PRECLUDE
ANY THREAT OF WIDESPREAD FLOODING. THEREFORE...NO HAZARDOUS WEATHER
IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...AND
STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN BUFFALO
CAN BE FOUND ON THE INTERNET AT THE FOLLOWING (LOWER CASE):
HTTP://WWW.WEATHER.GOV/BUF

JJR

The radar

The Buffalo radar (KBUF), 82 km away, was scanning. The volume nearest the first event began at 15:30 UTC.

Open the radar archive at this moment

Event by event

1 lightning. Local standard time, as filed.

Lightning, Livingston

When
July 8, 10:30 AM EST
Where
Livingston County, Livonia
Injuries
1 direct, 0 indirect
Property damage
$10,000
Reported by
NEWSPAPER
Coordinates
42.728, -77.775 (the zone’s center; the record gives no point)

What these are

Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New York in 2005Every state in 2005This day in weather historyWarnings in New York, July 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5467123.